My doctor is looking at both of these drugs (one at a time) to help control my TN pain levels (as well as for other forms of nerve pain.) Gabapentin was making me feel too drugged, so I stopped taking it. Low and behold, I am in pain. No shock there. (Pun intended.)
The drug side effect lists are scary for both of them. If any of you have experience with either of these drugs, I need help deciding what side effects I can handle. Increased facial hair was a big one for dilantin. Yikes!!
Thanks for your help, in advance. I'm in a lot of pain. but I just don't want to trade one serious problem for another one- you know what I mean??
I'm not familiar with Tegretol.But as an epileptic,I took Dilantin for 32 yrs~~~way too long! Can't remember all the side effects;but do remember you have to have a CBC every 6 monthes due to the possible risk of leukemia.The main reason the neuro got me off of it was that Dilantin leaks into your body,building up in your organs.Wishing you the best in finding relief from nerve pain!
My doctor wanted me to start with the Dilantin first, but then I read that bone-thinning and excess facial hair can be the some of the side effects. (So, I'm going with Tegretol.) I had no idea about the risk of leukemia!
I'm no stranger to TN, and it's rearing it's ugly head again, lately. I take a combination of Gabapentin, and Trileptal (a kin to Tegritol). Trileptal makes me dizzy, but if I ramp up very slowly, it becomes tolerable. So, I start with 300 mg each of G and T at bedtime, for three days. Then, I add the same doses in the morning, so that my morning and evening doses are 12 hours apart. I do this for three days, and then add a noon dose if necessary.
Right now, just the morning and evening dose are controlling the pain, but back in January, I was up to 5 doses/day to control the pain. My TN was really bad! I weaned myself off in the same fashion about two months later.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.